Open Access
Translator Disclaimer
October 2015 The set of solutions of random XORSAT formulae
Morteza Ibrahimi, Yash Kanoria, Matt Kraning, Andrea Montanari
Ann. Appl. Probab. 25(5): 2743-2808 (October 2015). DOI: 10.1214/14-AAP1060


The XOR-satisfiability (XORSAT) problem requires finding an assignment of $n$ Boolean variables that satisfy $m$ exclusive OR (XOR) clauses, whereby each clause constrains a subset of the variables. We consider random XORSAT instances, drawn uniformly at random from the ensemble of formulae containing $n$ variables and $m$ clauses of size $k$. This model presents several structural similarities to other ensembles of constraint satisfaction problems, such as $k$-satisfiability ($k$-SAT), hypergraph bicoloring and graph coloring. For many of these ensembles, as the number of constraints per variable grows, the set of solutions shatters into an exponential number of well-separated components. This phenomenon appears to be related to the difficulty of solving random instances of such problems.

We prove a complete characterization of this clustering phase transition for random $k$-XORSAT. In particular, we prove that the clustering threshold is sharp and determine its exact location. We prove that the set of solutions has large conductance below this threshold and that each of the clusters has large conductance above the same threshold.

Our proof constructs a very sparse basis for the set of solutions (or the subset within a cluster). This construction is intimately tied to the construction of specific subgraphs of the hypergraph associated with an instance of $k$-XORSAT. In order to study such subgraphs, we establish novel local weak convergence results for them.


Download Citation

Morteza Ibrahimi. Yash Kanoria. Matt Kraning. Andrea Montanari. "The set of solutions of random XORSAT formulae." Ann. Appl. Probab. 25 (5) 2743 - 2808, October 2015.


Received: 1 February 2012; Revised: 1 August 2014; Published: October 2015
First available in Project Euclid: 30 July 2015

zbMATH: 1341.68061
MathSciNet: MR3375888
Digital Object Identifier: 10.1214/14-AAP1060

Primary: 68Q87
Secondary: 82B20

Keywords: belief propagation , clustering of solutions , Local weak convergence , phase transition , Random constraint satisfaction problem , random graph

Rights: Copyright © 2015 Institute of Mathematical Statistics


Vol.25 • No. 5 • October 2015
Back to Top